How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog
Satisfied Customers: 29746
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Dog Question Here...
Dr. Michael Salkin is online now

My 15 year old Yorkshire terrier has had persistent fecal material

Customer Question

My 15 year old Yorkshire terrier has had persistent fecal material in his ascending colon.
He has recently had two ultrasounds to confirm this. Despite having an enema, the problem continues.
At the moment, the vet has prescribed him paraffin paste (Katalax)and Fybogel twice a day.
He is quite bright at the moment but passes normal faeces in a morning but very loose stools later (like liquid) in the day.
Do you think he is on the correct medication?
Submitted: 3 years ago.
Category: Dog
Expert:  Dr. Michael Salkin replied 3 years ago.
Aloha! You're speaking to Dr. Michael Salkin
Geriatric constipation or focal ileus (paralysis of the bowel) can be addressed in a multimodal manner. The Katalax is a lubricating laxative and should be helpful. The Fybogel acts as a bulk laxative which may or may not be helpful. If Alfie's bowel can't detect bulk, a bulk laxative won't have the desired effect. This occurs when nerve plexi are lacking or unresponsive in the elderly patient. Diarrhea may result from either a lubricating or bulk laxative; it can be a challenge dosing in such a way that constipation is corrected without causing diarrhea.
I'd like to see what a prokinetic drug such as cisapride (Propulsid) does for Alfie. Cisapride increases the motility of the stomach, small intestine, and colon. It's currently not available commercially but a veterinary formulating pharmacy can dispense it. Avoid stimulating laxatives (containing phenolphthalein, e.g.)which act by irritating the mucous membranes of the intestinal walls. They're too likely to cause cramping and discomfort in our pets.
Please respond with further questions or concerns if you wish.
Dr. Michael Salkin and other Dog Specialists are ready to help you
Expert:  Dr. Michael Salkin replied 3 years ago.
Thank you for your kind accept. I appreciate it.

I'm going to check back with you in a few weeks for an update. Please feel free to return to our conversation - even after rating - prior to my contacting you if you wish.

Please disregard the info request.